Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)

 
 

 

Non-autonomous functionals, borderline cases and related function classes


Authors: P. Baroni, M. Colombo and G. Mingione
Original publication: Algebra i Analiz, tom 27 (2015), nomer 3.
Journal: St. Petersburg Math. J. 27 (2016), 347-379
MSC (2010): Primary 49N60, 49J10, 35J20
DOI: https://doi.org/10.1090/spmj/1392
Published electronically: March 30, 2016
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The class of non-autonomous functionals under study is characterized by the fact that the energy density changes its ellipticity and growth properties according to the point; some regularity results are proved for related minimizers. These results are the borderline counterpart of analogous ones previously derived for non-autonomous functionals with $ (p,q)$-growth. Also, similar functionals related to Musielak-Orlicz spaces are discussed, in which basic properties like the density of smooth functions, the boundedness of maximal and integral operators, and the validity of Sobolev type inequalities are naturally related to the assumptions needed to prove the regularity of minima.


References [Enhancements On Off] (What's this?)

  • 1. E. Acerbi, G. Bouchitté, and I. Fonseca, Relaxation of convex functionals: the gap problem, Ann. Inst. H. Poincaré Anal. Non Linéaire 20 (2003), no. 3, 359-390. MR 1972867
  • 2. E. Acerbi and N. Fusco, A transmission problem in the calculus of variations, Calc. Var. Partial Differential Equ. 2 (1994), no. 1, 1-16. MR 1384391
  • 3. E. Acerbi and G. Mingione, Regularity results for a class of functionals with non-standard growth, Arch. Ration. Mech. Anal. 156 (2001), no. 2, 121-140. MR 1814973
  • 4. -, Regularity results for electrorheological fluids: the stationary case, C. R. Math. Acad. Sci. Paris 334 (2002), no. 9, 817-822. MR 1905047
  • 5. Yu. A. Alkhutov, On the Hölder continuity of $ p(x)$-harmonic functions, Mat. Sb. 196 (2005), no. 2, 3-28; English transl., Sb. Math. 196 (2005), no. 1-2, 147-171. MR 2141366
  • 6. L. Ambrosio, A. Pinamonti, and G. Speight, Weighted Sobolev spaces on metric measure spaces, Preprint, 2014; http://arxiv.org/abs/1406.3000.
  • 7. P. Baroni, Riesz potential estimates for a general class of quasilinear equations, Calc. Var. Partial Differential Equ. 53 (2015), no. 3-4, 803-846. MR 3347481
  • 8. M. Bildhauer and M. Fuchs., $ C^{1,\alpha }$-solutions to non-autonomous anisotropic variational problems, Calc. Var. Partial Differential Equ. 24 (2005), no. 3, 309-340. MR 2174429
  • 9. D. Breit, New regularity theorems for non-autonomous variational integrals with $ (p,q)$-growth, Calc. Var. Partial Differential Equ. 44 (2012), no. 1-2, 101-129. MR 2898773
  • 10. S. Byun, Y. Cho, and L. Wang, Calderón-Zygmund theory for nonlinear elliptic problems with irregular obstacles, J. Funct. Anal. 263 (2012), no. 10, 3117-3143. MR 2973336
  • 11. M. Carozza, J. Kristensen, and A. Passarelli di Napoli, Higher differentiability of minimizers of convex variational integrals, Ann. Inst. H. Poincaré Anal. Non Linéaire 28 (2011), no. 3, 395-411. MR 2795713
  • 12. -, Regularity of minimisers of autonomous convex variational integrals, Ann. Scuola Sup. Pisa. Cl. Sci. (5) 13 (2014), no. 4, 1065-1089. MR 3362119
  • 13. -, On the validity of the Euler-Lagrange system, Commun. Pure Appl. Anal. 14 (2015), no. 1, 51-62. MR 3299024
  • 14. Y. Chen, S. Levine, and R. Rao, Variable exponent, linear growth functionals in image restoration, SIAM J. Appl. Math. 66 (2006), no. 4, 1383-1406. MR 2246061
  • 15. M. Colombo and G. Mingione, Regularity for double phase variational problems, Arch. Ration. Mech. Anal. 215 (2015), no. 2, 443-496. MR 3294408
  • 16. -, Bounded minimisers of double phase variational integrals, Arch. Ration. Mech. Anal. 218 (2015), no. 1, 219-273. MR 3360738
  • 17. A. Coscia and G. Mingione, Hölder continuity of the gradient of $ p(x)$-harmonic mappings, C. R. Acad. Sci. Paris Sér. I Math. 328 (1999), no. 4, 363-368. MR 1675954
  • 18. D. Cruz-Uribe and A. Fiorenza, Variable Lebesgue spaces. Foundations and harmonic analysis, Applied and Numerical Harmonic Analysis. Birkhäuser/Springer, Heidelberg, 2013. MR 3026953
  • 19. G. Cupini, P. Marcellini, and E. Mascolo, Local boundedness of solutions to quasilinear elliptic systems, Manuscripta Math. 137 (2012), no. 3-4, 287-315. MR 2875280
  • 20. -, Existence and regularity for elliptic equations under $ p,q$-growth, Adv. Diffential. Equations 19 (2014), no. 7-8, 693-724. MR 3252899
  • 21. -, Local boundedness of minimisers with limit growth conditions, J. Optim. Theory Appl. 166 (2015), no. 1, 1-22. MR 3366102
  • 22. E. De Giorgi, Sulla differenziabilità e l'analiticità delle estremali degli integrali multipli regolari, Mem. Accad. Sci. Torino. Cl. Sci. Fis. Mat. Nat. (3) 3 (1957), 25-43. MR 0093649
  • 23. E. DiBenedetto, $ C^{1+\alpha }$ local regularity of weak solutions of degenerate elliptic equations, Nonlinear Anal. 7 (1983), no. 8, 827-850. MR 709038
  • 24. L. Diening, Maximal function on Musielak-Orlicz spaces and generalized Lebesgue spaces, Bull. Sci. Math. 129 (2005), no. 8, 657-700. MR 2166733
  • 25. L. Diening and F. Ettwein, Fractional estimates for non-differentiable elliptic systems with general growth, Forum Math. 20 (2008), no. 3, 523-556. MR 2418205
  • 26. L. Diening, P. Harjulehto, P. Hästö, and M. Růžička, Lebesgue and Sobolev spaces with variable exponents, Lecture Notes in Math., vol. 2017, Springer, Heidelberg, 2011. MR 2790542
  • 27. L. Diening, B. Stroffolini, and A. Verde, Everywhere regularity of functionals with $ \varphi $-growth, Manuscripta Math. 129 (2009), no. 4, 449-481. MR 2520895
  • 28. L. Esposito, F. Leonetti, and G. Mingione, Sharp regularity for functionals with $ (p,q)$ growth, J. Differential Equations 204 (2004), no. 1, 5-55. MR 2076158
  • 29. L. C. Evans, A new proof of local $ C^{1,\alpha }$ regularity for solutions of certain degenerate elliptic p.d.e., J. Differential Equations 45 (1982), no. 3, 356-373. MR 672713
  • 30. E. B. Fabes, C. E. Kenig, and R. Serapioni, The local regularity of solutions of degenerate elliptic equations, Comm. Partial Differential Equations 7 (1982), no. 1, 77-116. MR 0643158 (84i:35070)
  • 31. X. Fan and D. Zhao, A class of De Giorgi type and Hölder continuity, Nonlinear Anal. 36 (1999), no. 3, 295-318. MR 1688232
  • 32. I. Fonseca and J. Malý, Relaxation of multiple integrals below the growth exponent, Ann. Inst. H. Poincaré Anal. Non Linéaire 14 (1997), no. 3, 309-338. MR 1450951
  • 33. I. Fonseca, J. Malý, and G. Mingione, Scalar minimisers with fractal singular sets, Arch. Ration. Mech. Anal. 172 (2004), no. 2, 295-307. MR 2058167
  • 34. N. Fusco and C. Sbordone, Higher integrability of the gradient of minimizers of functionals with nonstandard growth conditions, Comm. Pure Appl. Math. 43 (1990), no. 5, 673-683. MR 1057235
  • 35. F. W. Gehring, The $ L^p$-integrability of the partial derivatives of a quasiconformal mapping, Acta Math. 130 (1973), 265-277. MR 0402038
  • 36. M. Giaquinta and E. Giusti, On the regularity of the minima of variational integrals, Acta Math. 148 (1982), 31-46. MR 666107
  • 37. E. Giusti, Direct methods in the calculus of variations, World Sci. Publ. Co., Inc., River Edge, NJ, 2003. MR 1962933
  • 38. T. Iwaniec and A. Verde, On the operator $ \mathcal L(f) = f\log \vert f\vert$, J. Funct. Anal. 169 (1999), no. 2, 391-420. MR 1730563
  • 39. J. Kristensen, Lower semicontinuity in Sobolev spaces below the growth exponent of the integrand, Proc. Roy. Soc. Edinburgh Sect. A 127 (1997), no. 4, 797-817. MR 1465421
  • 40. J. Kristensen and G. Mingione, The singular set of minima of integral functionals, Arch. Ration. Mech. Anal. 180 (2006), no. 3, 331-398. MR 2214961
  • 41. O. A. Ladyzhenskaya and N. N. Ural'tseva, Linear and quasilinear equations of elliptic type, Nauka, Moscow, 1964; English transl., Acad. Press, New York, 1968. MR 0244627 (39:5941)
  • 42. J. L. Lewis, Regularity of the derivatives of solutions to certain degenerate elliptic equations, Indiana Univ. Math. J. 32 (1983), no. 6, 849-858. MR 721568
  • 43. G. M. Lieberman, The natural generalization of the natural conditions of Ladyzhenskaya and Ural'tseva for elliptic equations, Comm. Partial Differential Equations 16 (1991), no. 2-3, 311-361. MR 1104103
  • 44. -, Gradient estimates for a class of elliptic systems, Ann. Mat. Pura Appl. (4) 164 (1993), 103-120. MR 1243951
  • 45. P. Lindqvist, Notes on the $ p$-Laplace equation, Report Univ. Jyväskylä, vol. 102, Univ. Jyväskylä, Jyväskylä, 2006. MR 2242021
  • 46. F. Y. Maeda, Y. Mizuta, T. Ohno, and T. Shimomura, Boundedness of maximal operators and Sobolev's inequality on Musielak-Orlicz-Morrey spaces, Bull. Math. Sci. 137 (2013), no. 1, 76-96. MR 3007101
  • 47. J. J. Manfredi, Regularity for minima of functionals with $ p$-growth, J. Differential Equations 76 (1988), no. 2, 203-212. MR 969420
  • 48. -, Regularity of the gradient for a class of nonlinear possibly degenerate elliptic equations, PhD.-Thesis, Univ. Washington, St. Louis, 1986.
  • 49. P. Marcellini, On the definition and the lower semicontinuity of certain quasiconvex integrals, Ann. Inst. H. Poincaré Anal. Non Linéaire 3 (1986), no. 5, 391-409. MR 868523
  • 50. -, Regularity of minimisers of integrals of the calculus of variations with non standard growth conditions, Arch. Ration. Mech. Anal. 105 (1989), no. 3, 267-284. MR 969900
  • 51. -, Regularity and existence of solutions of elliptic equations with $ p,q$-growth conditions, J. Differential Equations 90 (1991), no. 1, 1-30. MR 1094446
  • 52. G. Mingione and D. Mucci, Integral functionals and the gap problem: sharp bounds for relaxation and energy concentration, SIAM J. Math. Anal. 36 (2005), no. 5, 1540-1579. MR 2139562
  • 53. G. Mingione and F. Siepe, Full $ C^{1,\alpha }$-regularity for minimisers of integral functionals with $ L\log L$-growth, Z. Anal. Anwendungen 18 (1999), no. 4, 1083-1100. MR 1736253
  • 54. T. Schmidt, Regularity of minimisers of $ W^{1,p}$-quasiconvex variational integrals with $ (p,q)$-growth, Calc. Var. Partial Differential Equ. 32 (2008), no. 1, 1-24. MR 2377404
  • 55. -, Regularity of relaxed minimisers of quasiconvex variational integrals with $ (p,q)$-growth, Arch. Ration. Mech. Anal. 193 (2009), no. 2, 311-337. MR 2525120
  • 56. J. Musielak, Orlicz spaces and modular spaces, Lecture Notes in Math., vol. 1034, Springer-Verlag, Berlin, 1983. MR 724434
  • 57. M. Růžička, Electrorheological fluids: modeling and mathematical theory, Lecture Notes in Math., vol. 1748, Springer-Verlag, Berlin, 2000. MR 1810360
  • 58. M. D. Surnachëv, On the density of smooth functions in a weighted Sobolev space with a variable exponent, Dokl. Akad. Nauk 455 (2014), no. 1, 18-22; English transl., Dokl. Math. 89 (2014), no. 2, 146-150. MR 3237615
  • 59. K. Uhlenbeck, Regularity for a class of non-linear elliptic systems, Acta Math. 138 (1977), no. 3-4, 219-240. MR 0474389
  • 60. N. N. Ural'tseva, Degenerate quasilinear elliptic systems, Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) 7 (1968), 184-222. (Russian). MR 0244628
  • 61. N. N. Ural'tseva and A. B. Urdaletova, Boundedness of gradients of generalized solutions of degenerate nonuniformly elliptic quasilinear equations, Vestnik Leningrad. Univ. Mat. Mekh. Astronom. 1983, vyp. 4, 50-56. (Russian). MR 725829
  • 62. V. V. Zhikov, Averaging of functionals of the calculus of variations and elasticity theory, Izv. Akad. Nauk SSSR Ser. Mat. 50 (1986), no. 4, 675-710; English transl., Math. USSR-Izv. 29 (1987), no. 1, 33-66. MR 864171
  • 63. -, Lavrentiev phenomenon and homogenization for some variational problems, C. R. Acad. Sci. Paris Sér. I Math. 316 (1993), no. 5, 435-439. MR 1209262
  • 64. -, On Lavrentiev's phenomenon, Russian J. Math. Phys. 3 (1995), no. 2, 249-269. MR 1350506
  • 65. -, On some variational problems, Russian J. Math. Phys. 5 (1997), no. 1, 105-116. MR 1486765
  • 66. V. V. Zhikov, S. M. Kozlov, and O. A. Oleĭnik, Homogenization of differential operators, Nauka, Moscow, 1993; English transl., Springer-Verlag, Berlin, 1944. MR 1318241 (96h:35003a), MR 1329546 (96h:35003b)
  • 67. V. V. Zhikov, On the density of smooth functions in a weighted Sobolov space, Dokl. Akad. Nauk 453 (2013), no. 3, 247-251; English transl., Dokl. Math. 88 (2013), no. 3, 669-673. MR 3185296

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2010): 49N60, 49J10, 35J20

Retrieve articles in all journals with MSC (2010): 49N60, 49J10, 35J20


Additional Information

P. Baroni
Affiliation: Dipartamento di Matematica e Application “R. Caccioppoli”, Università a degli studi di Napoli “Federico II”, I-80125 Napoli, Italy
Email: paolo.baroni@unina.it

M. Colombo
Affiliation: Institute for Theoretical Studies, ETH Zürich, Clausiusstrasse 47, CH-8092 Zürich, Switzerland; Institute for Mathematik, Universitaet Zürich, Winterthurerstrasse 190, CH-8057 Zürich, Switzerland
Email: maria.colombo@math.uzh.ch

G. Mingione
Affiliation: Dipartimento di Matematica e Informatica, Università di Parma, Parco Area delle Scienze 53/a, Campus, 43100 Parma, Italy
Email: giuseppe.mingione@unipr.it

DOI: https://doi.org/10.1090/spmj/1392
Keywords: Functionals with nonstandard growth, H\"older regularity of minimizers
Received by editor(s): October 10, 2014
Published electronically: March 30, 2016
Additional Notes: This work is partially supported by the Gruppo Nazionale per l’Analisi Matematica, la Probabilità e le loro Applicazioni (GNAMPA) of the Istituto Nazionale di Alta Matematica (INdAM). Part of this work was done while the first and last named authors were visiting Centro De Giorgi and Scuola Normale Superiore at Pisa. Last but not least, the authors would like to thank the referee for his/her valuable comments and his/her interest in the paper
Dedicated: To Nina Nikolaevna Ural’tseva, with gratitude and admiration for all her beautiful mathematics
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society